MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Model Number UC-1 DS 2.0 ¿ CONTROL UNIT AU/NZ
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dyspnea (1816); Nerve Damage (1979)
Date of Event 06/03/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No malfunctions were reported to have occurred during treatment.An evaluation of the ulthera control unit¿s support log revealed no error codes or malfunctions occurred during treatment.A review of the therapy log revealed all lines delivered to this patient were in accordance with recommendations of the ulthera ifu.As no malfunctions were identified, no devices were requested back for evaluation.The devices used during treatment were determined to be ds 2.0 control unit (b)(6), uh-2 prime handpiece (b)(6), ds 4-4.5 transducer (b)(6), and ds 7-3.0 td (b)(6).A review of the device history records (dhrs) for ds 2.0 control unit (b)(6), uh-2 prime handpiece (b)(6), and ds 4-4.5 transducer (b)(6) revealed no rework, non-conformances, or deviations were associated with the manufacture of these devices.All testing passed prior to distribution.A review of the dhr for ds 7-3.0 td (b)(6) revealed no rework, non-conformances, or deviations were associated with the manufacture of this device.The initial functional verification test 2 (fvt2) failed due to operator error.The test was performed a second time and passed with no rework required.All testing passed prior to distribution.A review of the service history records for cu (b)(6) and hp (b)(6) revealed neither device has been serviced since distribution.The patient investigation found no evidence a merz/ulthera device malfunctioned during treatment.It is unconfirmed whether a merz/ulthera device caused or contributed to the event.A contributory role of the ulthera system could not be excluded with certainty.The events occurred in compatible local relationship, whereas no precise information was provided on treatment and event onset date so a temporal relationship can only be assumed.Dyspnoea (serious) is unexpected whereas application site nerve damage (serious) is expected based on the current valid australian instructions for use (ifu) leaflet of ulthera system and can occur after treatment with ulthera system.The reported vocal cord paresis, adaptive muscle tension dysphonia and possible laryngopharyngeal reflux as well as subsequent coughing and burning are considered to be symptoms of the nerve damage.In this case, the patient also experienced dyspnoea due to the application site nerve damage.Causality for the events is assessed as possibly related to the treatment with ulthera system based on compatible local and assumed temporal relationship.This case is considered as serious with the serious events dyspnoea and application site nerve damage due to a life-threatening illness/injury.As of this report, no additional investigation or corrective actions are warranted for this complaint.Furthermore, this complaint is not subject to any current field corrective action (fca).Merz/ulthera will monitor complaint data according to current statistical trend analysis procedures.Any statistically valid signals or trends will be escalated to the management review board via issue review for capa consideration.No additional information is available at this time.
 
Event or Problem Description
On 04-jun-2025, an australian affiliate reported via email an ulthera adverse event.A 21-year-old female patient received ultherapy treatment on unknown date for her double chin.On an unknown date, the patient experienced acid reflux and voice loss.At the time of reporting, more than eight weeks had passed, and her ent specialist noted that the symptoms were likely triggered by the ultherapy device.On 11-jun-2025, the australian affiliate provided follow-up information from the ent specialist.The patient woke one morning with a completely lost voice, accompanied by nausea and neuropathic throat symptoms (reflux-like).She also experienced restricted breathing, burning in her throat, and coughing.The patient had never had reflux symptoms prior to this incident.Diagnoses include vocal fold paresis, adaptive muscle tension dysphonia, and possible laryngopharyngeal reflux.Findings suggest a right abduction lag and a right bowed vocal fold.On (b)(6) 2025, the reporting specialist suspected that the high-frequency ultrasound treatment may have caused nerve damage, potentially affecting the vagus nerve.Action taken included a continuation of anti-reflux medication with the addition of gaviscon and referral to a speech pathologist.Injection laryngoplasty was under consideration.At the time of this report, the patient¿s symptoms had improved, but were not fully resolved.The patient¿s voice is currently weak and strained.The vocal fold paresis is considered likely resolving.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key22469773
Report Number3006560326-2025-00003
Device Sequence Number8112966
Product Code OHV
UDI-Device Identifier00840763101145
UDI-Public(01)00840763101145(11)250123
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K233996
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberUC-1 DS 2.0 ¿ CONTROL UNIT AU/NZ
Was Device Available for Evaluation? No
Distributor Facility Aware Date06/03/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2025
Initial Report FDA Received Date07/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/23/2025
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age21 YR
Patient SexFemale